Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 180, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 9, 2011, 12:42 PM EDT for 4 counties in Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 12:42 PM EDT (16:42 UTC)
- Expired
- Jun 9, 2011, 1:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:07 PM EDT | TSTM WND DMG | 4 Nw Laurel Creek, KY | OVER TWO DOZEN TREES DOWN ALONG AND OFF OF CRANE CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1482 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -140 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- -0.4
- Supercell composite
- -1.5
The text
As transmitted, in the capitals the NWS used until 2016.
622 WUUS53 KJKL 091642 SVRJKL KYC051-109-125-189-091715- /O.NEW.KJKL.SV.W.0180.110609T1642Z-110609T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1242 PM EDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY... NORTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY... OWSLEY COUNTY IN SOUTHEAST KENTUCKY... * UNTIL 115 PM EDT * AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOURWOOD...OR 12 MILES SOUTHWEST OF BOONEVILLE...AND MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SIDELL...SOURWOOD...TRAVELLERS REST...BURNING SPRINGS...STURGEON... CHESTNUTBURG...SACKER GAP...SEXTONS CREEK...FALL ROCK...TREADWAY... ISLAND CITY...ENDEE...BLAKE...BERNICE...LAUREL CREEK...SCOVILLE... THOMAS...MILL POND...MAJOR AND FELTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398 TIME...MOT...LOC 1642Z 275DEG 9KT 3734 8381 WIND...HAIL 60MPH 1.00IN $$ BECKER
2 follow-up statements
558 WWUS53 KJKL 091659 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1259 PM EDT THU JUN 9 2011 KYC051-109-125-189-091715- /O.CON.KJKL.SV.W.0180.000000T0000Z-110609T1715Z/ JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY- 1259 PM EDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LAUREL...NORTHERN CLAY...OWSLEY AND SOUTHEASTERN JACKSON COUNTIES UNTIL 115 PM EDT... AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THOMAS...OR 11 MILES SOUTHWEST OF BOONEVILLE...MOVING EAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE... BLAKE...BERNICE...LAUREL CREEK...SCOVILLE...THOMAS...MILL POND... MAJOR...TRIXIE...FELTY...TAFF...TEGES...CONKLING...NEWFOUND... AMMIE...SEBASTIAN...GOBBARD...ONEIDA...RICETOWN...SOUTHFORK AND MISTLETOE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398 TIME...MOT...LOC 1659Z 275DEG 9KT 3734 8376 WIND...HAIL 60MPH 1.00IN $$ BECKER
200 WWUS53 KJKL 091715 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 115 PM EDT THU JUN 9 2011 KYC051-109-125-189-091725- /O.EXP.KJKL.SV.W.0180.000000T0000Z-110609T1715Z/ JACKSON KY-OWSLEY KY-CLAY KY-LAUREL KY- 115 PM EDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...NORTHERN CLAY...OWSLEY AND SOUTHEASTERN JACKSON COUNTIES HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3747 8357 3716 8360 3719 8402 3746 8398 TIME...MOT...LOC 1715Z 275DEG 9KT 3734 8371 $$ BECKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:06 PM EDT, 36 minutes earlier.
Area forecast discussion, Jun 9, 12:06 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1206 PM EDT THU JUN 9 2011 .SHORT TERM.../TODAY/ OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION WELL TO OUR NORTH HAS PROGRESSED SOUTHWARD HALF WAY THROUGH THE FORECAST AREA THIS MORNING. THINK THAT THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON WILL BE NEAR AND SOUTH OF THIS BOUNDARY. EVEN SO...DO NOT THINK COVERAGE WILL WARRANT POPS MORE THAN 20 PERCENT AT THIS POINT. HAVE LOWERED POPS IN OUR NORTHERN COUNTIES TO 20 PERCENT. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH FRIDAY NIGHT/ THE UPPER LEVEL RIDGE WHICH HAS DOMINATED OUR WEATHER PATTERN SINCE LATE LAST MONTH WILL GRADUALLY GET SUPPRESSED TO THE SOUTH OVER THE NEXT 48 HOURS. ANY CHANGE TO OUR SENSIBLE WEATHER WILL BE NEGLIGIBLE THOUGH THROUGH FRIDAY NIGHT. THE ISOLATED THUNDERSTORMS WHICH HAVE MANAGED TO POP THE LAST TWO DAYS DESPITE THE RIDGE BEING OVERHEAD...SHOULD BECOME A BIT MORE NUMEROUS TODAY AND FRIDAY AS OUR AIR MASS MOISTENS SLIGHTLY WHILE A WEAK COLD FRONT EASES SOUTHWARD TO NEAR THE OHIO RIVER. STILL...WITH NO EASILY DISCERNIBLE DISTURBANCES APPARENT IN THE DEVELOPING WESTERLY FLOW ALOFT...WILL KEEP POPS LOW WITH A DIURNAL TREND BOTH DAYS. WITH PROGS INDICATING MODERATE INSTABILITY...A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF I-64 WHERE SPC HAS HIGHLIGHTED WITH A SLIGHT RISK AREA. 500 MB HEIGHTS WILL BE LOWERING THROUGH TIME BUT TEMPERATURES WILL CONTINUE TO THREATEN RECORDS BY TOPPING 90 FOR MOST LOCATIONS TODAY AND AGAIN ON FRIDAY. WITH DEW POINTS REMAINING IN THE UPPER 60S TO LOW 70S...THE HEAT INDEX WILL CLIMB INTO THE MID 90S. THE MUGGY LOW LEVEL AIR MASS WILL ALSO KEEP OVERNIGHT LOWS VERY MILD...GENERALLY AROUND 70 BOTH NIGHTS. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/ CHANGES TO THE LONG TERM PORTION OF THE FORECAST WERE MINIMAL WITH FAIRLY STABLE MODEL SOLUTIONS THROUGH THE WEEKEND...AND THEN A FAIR AMOUNT OF PATTERN UNCERTAINTY EARLY NEXT WEEK. A WEAK COLD FRONT WILL BE WORKING INTO THE AREA ON SATURDAY...AND EXPECT SCATTERED THUNDERSTORMS WITH THIS AS IT SETTLES JUST TO OUR SOUTH BY SUNDAY EVENING. LATEST PROGS HAVE SPED THIS FRONTAL PASSAGE UP A BIT WITH NORTHERLY SURFACE WINDS EVIDENT OVER EAST KENTUCKY BY SATURDAY NIGHT. THUS...WE REDUCED POPS A TOUCH ON SUNDAY. MODELS THEN BEGIN TO BECOME UNSTABLE WITH THEIR DEPICTION OF THIS FRONT...VARYING FROM RUN TO RUN WITH WHETHER OR NOT IT WILL WORK BACK NORTHWARD SLOWLY OR REMAIN JUST TO OUR SOUTH. SO...WILL MAINTAIN THE INHERITED LOW CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. TEMPERATURES WILL FALL FROM NEAR 90 ON SATURDAY BACK DOWN INTO THE 80S FOR THE REMAINDER OF THE PERIOD. WE SHOULD ALSO ENJOY A REDUCTION IN DEW POINTS BEHIND THE WEEKEND FRONTAL PASSAGE...BUT THE EXTENT AND DURATION OF THE DRYING INTO EARLY NEXT WEEK REMAINS QUESTIONABLE. && .AVIATION.../18Z TO 18Z/...UPDATED ISOLATED SHOWERS AND THUNDERSTORMS OF THIS AFTERNOON MAY PERSIST INTO THE EVENING BUT SHOULD DIE OUT BEFORE 04Z. AREAS OF VALLEY FOG ARE THEN EXPECTED OVERNIGHT UNTIL AROUND 14Z ON FRIDAY...WITH LOCALIZED VLIFR. ASIDE FROM PRECIP AND FOG...VFR WITH LIGHT WINDS IS EXPECTED. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ABE/HAL LONG TERM....ABE AVIATION...HAL
Hazardous weather outlook, Jun 9, 12:21 PM EDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1221 PM EDT THU JUN 9 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1221 PM EDT THU JUN 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS WILL WILL OCCUR THIS AFTERNOON AND EVENING. A FEW STORMS COULD CONTAIN STRONG WINDS AND HAIL. LOCALLY DENSE VALLEY FOG WILL OCCUR LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING. ABE/HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 12:55 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 61 min |
| Jun 9, 3:04 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 26 min |
| Jun 9, 3:13 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Jun 9, 3:58 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 47 min |
| Jun 9, 4:03 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Rockcastle, Whitley | 42 min |
| Jun 9, 4:07 PM EDT | Areal Flood Advisory | JKL | Bell, Harlan, Knox, Whitley | 80 min |
| Jun 9, 4:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 26 min |
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Letcher, Pike | 23 min |
| Jun 9, 4:56 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Estill, Jackson, Lee, Owsley | 21 min |
| Jun 9, 5:16 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin, Morgan, Perry, Wolfe | 44 min |
| Jun 9, 5:22 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Johnson, Morgan | 21 min |
| Jun 9, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Johnson, Magoffin | 47 min |
| Jun 9, 6:26 PM EDT | Areal Flood Advisory | JKL | Breathitt, Lee | 54 min |
| Jun 9, 7:01 PM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 1 more | 54 min |
| Jun 9, 7:02 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 15 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.